skip to main content
Nov. 8, 2022

Nov. 8, 2022

Dear WJUSD families, staff, and community,

As you may have heard, agencies across the country are raising awareness of the opioid epidemic and the increased use of drugs contaminated with fentanyl, a major contributor to overdoses among youth.

The safety of our students and staff is our number one priority and we would like to share information about fentanyl, resources for families, and how we’re protecting our students.

Please read the Q&A below for more information.

Respectfully,
Elodia Ortega-Lampkin
Superintendent
what is fentanyl?

what is fentanyl?

Fentanyl is a powerful and dangerous synthetic opioid. It can be up to 100 times stronger than morphine and a lethal dose is just two milligrams, or about 10 grains of salt.

It can be found in different forms, including pills, powder, and liquid.

Non-prescription fentanyl is commonly found in “fake” pills that are made to look like real prescription pills, such as Xanax, Adderall or Percocet. Warning: Any pill, regardless of its color, shape or size, that does NOT come from a health care provider or pharmacist, can potentially contain fentanyl and can be deadly. Do not take it.
what is rainbow fentanyl?

what is rainbow fentanyl?

Brightly-colored fentanyl (called “rainbow fentanyl”) has been identified as a recent trend by the U.S. Drug Enforcement Agency. It can be found in many forms, including pills, powder, and blocks that can resemble sidewalk chalk or candy. Warning: Any pill, regardless of its color, shape or size, that does NOT come from a health care provider or pharmacist, can potentially contain fentanyl and can be deadly. Do not take it.
What are the signs of a fentanyl overdose?

What are the signs of a fentanyl overdose?

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin, especially in lips and nails
what should i do if someone is overdosing?

what should i do if someone is overdosing?

  • Call 911
  • Keep the person awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with the person until 911 responders arrive
how is fentanyl sold to young people?

how is fentanyl sold to young people?

Via Social Media Apps
Most of the fentanyl pills and powder are being sold on social media platforms. Common apps such as Snapchat, What’s App, Twitch, Instagram, Telegram, etc. should be actively monitored for any signs of dealers reaching out to your child. Different lingo is used to solicit buyers with phrases such as “M30, percs, blues, tango and cash, and xannie bars.”

Via Cash Apps
Users purchase drugs using cash apps such as Venmo and Zelle. The average price for a fake pill is $20. Parents should monitor all cash apps and should be aware that dealers will often deliver the pills, which are easily concealed, directly to the user’s home and simply drop it off in a location where it is undetected and easily accessible to the user.
how should i talk to my children about this?

how should i talk to my children about this?

  • Encourage open and honest communication. Don't dominate the conversation, be willing to listen.
  • Explain what fentanyl is and why it is so dangerous.
  • Stress not to take any pills that were not prescribed to you by a doctor.
  • Tell them no pill purchased on social media is safe.
  • Make sure they know fentanyl has been found in most illegal drugs.
  • Create a plan to help your child know what to do if they’re pressured to take a pill or use drugs.
  • Set clear expectations about drug and alcohol use.
  • Talk to your child often about school, friends, and activities.
  • Be aware of their social circle. Know who they are associating with.
  • Don't ignore signs that your child is changing in a negative way.
What are the signs and symptoms to look for in my child?

What are the signs and symptoms to look for in my child?

Look for signs such as drowsiness, sedation, confusion, disorientation, slurred speech, pin-point pupils, change in sleeping patterns, lack of good hygiene, unkempt bedrooms, and falling grades.
what safety measures does our district have?

what safety measures does our district have?

The safety of our students and staff is our number one priority.

We have already ordered the life-saving rescue medication, Narcan nasal spray, for all of our school sites, and will provide training for staff on administering Narcan in the event of an emergency. Due to high demand for resources, supplies are expected to arrive in the coming weeks.

Currently, all WJUSD school sites have emergency and rescue measures at their disposal, including AEDs to restart heart rhythms, Epi-Pen auto-injectors in the case of a severe allergic reaction, and soon the Narcan nasal spray.
What resources are available to families and students?

What resources are available to families and students?

If you believe your child may be struggling with drug use, reach out to your school so we can connect you with resources to help.
 
If you or a family member would like help finding a substance use treatment provider or mental health support, contact Care Solace, a complimentary and confidential service provided by our District.
 
For more information: